Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 29, 2003, 1:26 PM EDT for City of Chesapeake, City of Suffolk, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 1:26 PM EDT (17:26 UTC)
- Expired
- May 29, 2003, 2:10 PM EDT
- In force
- 44 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Chesapeake, VA, City of Suffolk, VA
The radar
The Norfolk radar (KAKQ), 70 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393 WUUS51 KAKQ 291726 SVRAKQ VAC550-800-291810- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 125 PM EDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA CITY OF SUFFOLK IN SOUTHEAST VIRGINIA * UNTIL 210 PM EDT * AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF CHESAPEAKE AIRPORT...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERBERTS CORNER AND DEEP CREEK AROUND 130 PM PORTLOCK AND SOUTH NORFOLK AROUND 135 PM GREENBRIER AND MOUNT PLEASANT AROUND 140 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3656 7642 3675 7645 3679 7622 3671 7613 $$ HURLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:55 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 29, 10:55 AM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1055 AM EDT THU MAY 29 2003 AREA OF SHRAS/POSSIBLE A TSRA NOW MOVNG INTO WRN CNTIES WILL SWING ACRS FA THRU THE AFTN HRS. SO...WILL LEAVE LIKELY POPS EVERYWHERE...EXCEPT NE NC CNTIES WHERE HI CHC OK. BASED ON CURRENT OBS...WILL ADJUST TEMPS ERN/SE CNTIES SLGTLY WHERE SOME SUNSHINE OCCURS BEFORE SHRAS MOVE IN. ALSO...WILL TWEAK TEMPS A FEW LOCATIONS WHERE CLDS/SHRAS ALREADY GOING ON. .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. GINGRICH
Hazardous weather outlook, May 29, 5:54 AM EDT, 7 hours 32 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 554 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| May 29, 2:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| May 29, 2:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| May 29, 2:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| May 29, 2:40 PM EDT | Special Marine Warning | AKQ | 65 min | |
| May 29, 3:24 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Suffolk | 31 min |
| May 29, 4:14 PM EDT | Special Marine Warning | AKQ | 31 min | |
| May 29, 4:22 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hampton | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.